Urticarial Rash in a Patient with Alpha-Gal Syndrome Caused by Subcutaneous Heparin at Prophylactic Dosing: A Case Report
Introduction: We report a patient with a history of red meat allergy, or alpha-gal syndrome, who had an urticarial rash after exposure to unfractionated heparin at a dose typically used for prophylaxis of deep venous thrombosis. Although anaphylactic reactions have been reported with systemic intravenous heparin, we believe this case is the first report of an immunoglobulin E–mediated reaction to subcutaneous heparin at prophylactic dosing.
Clinical Findings: An 85-year-old male had a 3-year history of red meat allergy and was intolerant of pork and beef. He developed an immunoglobulin E–mediated allergic reaction to subcutaneous heparin at a dose of 5000 units twice daily.
Clinical Course: The patient presented to the emergency department after a fall. He had back pain and was diagnosed with a compression fracture. He was admitted to the hospital because he was unable to safely ambulate. He was treated with subcutaneous unfractionated heparin to prevent deep venous thrombosis as part of routine care. Twenty-four hours after exposure to heparin, he developed an urticarial rash. The rash resolved promptly after discontinuing heparin and excluding other potential allergic triggers.
Conclusions: In patients with alpha-gal syndrome, unfractionated heparin via a subcutaneous route at prophylactic dosing can precipitate immunoglobulin E–mediated systemic reactions and should be avoided.
Behmer, Russell G.; Thomas, Randolph S.; and Jarawan, Hani T.
"Urticarial Rash in a Patient with Alpha-Gal Syndrome Caused by Subcutaneous Heparin at Prophylactic Dosing: A Case Report,"
Journal of Maine Medical Center: Vol. 4
, Article 9.
Available at: https://doi.org/10.46804/2641-2225.1122